Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 3, 2012Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 3, 2012, 3:46 PM CDT for Jefferson County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 3:46 PM CDT (20:46 UTC)
Expired
Aug 3, 2012, 4:30 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWUS84 KBMX 032046
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI AUG 3 2012

ALZ024-032130-
JEFFERSON AL-
346 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM CDT...

AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MINOR...OR NEAR FAIRFIELD...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFIELD...
  HOMEWOOD...
  BIRMINGHAM...
  FULTONDALE...
  MOUNTAIN BROOK...


&&

LAT...LON 3347 8664 3347 8667 3346 8668 3344 8670
      3342 8706 3359 8703 3366 8667
TIME...MOT...LOC 2046Z 256DEG 10KT 3351 8697

$$

73

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:52 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 3, 12:52 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI AUG 3 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

WE MADE A COUPLE OF CHANGES TO THE AFTERNOON FORECAST OVER THE
LAST HOUR OR TWO. THIS INCLUDES BUMPING THE POPS ACROSS THE WEST
AND ADDING IN ISOLATED SEVERE WORDING TO THE HAZARDOUS WEATHER
OUTLOOK. THE REASON FOR THIS IS THE ONGOING CONVECTION THAT IS
CURRENTLY MOVING INTO NORTHERN MISSISSIPPI. THIS CLUSTER OF
THUNDERSTORMS IS HOLDING IT OWN AND THOUGH THE ENVIRONMENT OUT
AHEAD OF IT IS SLOW TO BECOME CONDUCIVE TO FURTHER DEVELOPMENT...
MODELS ARE INDICATING BULK SHEAR VALUES INCREASE ACROSS OUR
WESTERN COUNTIES EARLY THIS AFTERNOON. 0-6KM SHEAR VALUES OF 30-35
KTS WOULD OPEN THE DOOR TO AN ORGANIZED THREAT OF SEVERE THROUGH
THE AFTERNOON. IT IS LOOKING LIKE IT SHOULD REMAIN WEST OF INTERSTATE
65 IF AND WHEN IT DECIDES TO REAR ITS HEAD. THIS MEANS THE SEVERE
THREAT WILL ALSO REMAIN WEST OF INTERSTATE 65. AGAIN...THIS IS A
VERY ISOLATED AND LOW CONFIDENCE INCREASE OF SEVERE WEATHER
POTENTIAL.

ALSO BECAUSE THE CONVECTION AND CURRENT CLOUD COVER I HAVE ALSO
DECIDED TO DROP AFTERNOON HIGHS SLIGHTLY ACROSS THE NORTH AND WEST.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

EXPECT AN INCREASE IN CONVECTION THIS AFTERNOON ACROSS CENTRAL
ALABAMA IN RESPONSE TO MID LEVEL IMPULSE AND DAYTIME HEATING. WITH
CLOUD COVER SPREADING ACROSS THE NORTH...BELIEVE CHANCES FOR THUNDER
ARE LOW AT BHM...AND EVEN LOWER AT ANB. HAVE INCLUDED VCTS AT MOST
LOCATIONS FOR THIS AFTERNOON. WILL MONITOR AND UPDATED AS CONVECTION
BECOMES MORE ORGANIZED AND APPROACHES A TERMINAL.

ACTIVITY SHOULD DIMINISH WITH THIS EVENING WITH LOSS OF HEATING.
HAVE INCLUDED A MENTION OF BR AT EET...TCL...AND TOI...BASED
PRIMARILY ON PERSISTENCE. THE LAST COUPLE NIGHT HAVE SEEN A MIXTURE
OF FOG AND LOW CLOUDS...SEE NO REASON WHY TONIGHT WOULD BE
DIFFERENT. MIGHT HAVE TO EXPAND BR MENTION IF HEAVY RAIN OCCURS ARE
OTHER TERMINALS.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     87  73  88  72  90 /  60  50  60  30  60
ANNISTON    87  74  89  72  92 /  60  40  60  30  50
BIRMINGHAM  88  75  88  75  91 /  60  50  60  30  60
TUSCALOOSA  88  75  88  74  93 /  70  40  60  30  60
CALERA      88  74  87  73  91 /  60  40  60  30  50
AUBURN      92  73  86  72  92 /  40  30  50  30  30
MONTGOMERY  94  75  90  74  93 /  40  40  50  30  30
TROY        92  74  89  71  92 /  30  30  50  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/14
Hazardous weather outlook, Aug 3, 12:35 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT FRI AUG 3 2012

ALZ011>015-017>050-041200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1235 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ROUGHLY
SOUTH OF A LINE FROM REFORM TO TUSCALOOSA TO BIRMINGHAM... AND
APPROXIMATELY NEAR AND WEST OF I-65 THROUGH 7 PM. ISOLATED
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Aug 3, 12:05 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT FRI AUG 3 2012

ALZ023-034-031730-
BIBB AL-TUSCALOOSA AL-
1205 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND WESTERN
BIBB COUNTIES UNTIL 1230 PM CDT...

AT 1202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 14 MILES NORTHWEST OF BRENT...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOW GAP...
  EOLINE...
  HAGLER...
  PEARSON...
  HARMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3315 8742 3312 8715 3287 8731 3294 8742
      3300 8742 3301 8751
TIME...MOT...LOC 1705Z 294DEG 9KT 3304 8737

77/GLEASON
Special weather statement, Aug 3, 1:17 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI AUG 3 2012

ALZ032-031845-
HALE AL-
117 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE COUNTY UNTIL 145 PM
CDT...

AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR NEAR
GREENSBORO...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GREENSBORO...
  NEWBERN...
  CEDARVILLE...
  LANEVILLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3275 8781 3283 8770 3279 8758 3270 8747
      3266 8747 3265 8752 3248 8753 3254 8777
      3259 8775 3259 8774 3264 8779 3263 8775
      3265 8774 3265 8779 3271 8779 3271 8783
TIME...MOT...LOC 1817Z 308DEG 12KT 3268 8764

77/GLEASON
Special weather statement, Aug 3, 2:11 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT FRI AUG 3 2012

ALZ031-032000-
GREENE AL-
211 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE COUNTY UNTIL 300
PM CDT...

AT 211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF EUTAW.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  UNION...
  WEST GREENE...
  MANTUA...
  CLINTON...
  LEWISTON...

&&

LAT...LON 3295 8816 3310 8793 3290 8779 3289 8780
      3279 8796
TIME...MOT...LOC 1911Z 142DEG 2KT 3291 8794

73
Special weather statement, Aug 3, 3:46 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI AUG 3 2012

ALZ024-032130-
JEFFERSON AL-
346 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM CDT...

AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MINOR...OR NEAR FAIRFIELD...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFIELD...
  HOMEWOOD...
  BIRMINGHAM...
  FULTONDALE...
  MOUNTAIN BROOK...

&&

LAT...LON 3347 8664 3347 8667 3346 8668 3344 8670
      3342 8706 3359 8703 3366 8667
TIME...MOT...LOC 2046Z 256DEG 10KT 3351 8697

73

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:05 PM CDTSpecial Weather StatementBMXBibb25 min
Aug 3, 1:17 PM CDTSpecial Weather StatementBMXHale28 min
Aug 3, 1:34 PM CDTAreal Flood AdvisoryBMXGreene, Hale116 min
Aug 3, 2:04 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
Aug 3, 2:11 PM CDTSpecial Weather StatementBMXGreene49 min
Aug 3, 4:10 PM CDTSpecial Weather StatementBMXTuscaloosa50 min
Aug 3, 4:25 PM CDTSpecial Weather StatementBMXJefferson50 min
Aug 3, 5:19 PM CDTSpecial Weather StatementBMXMontgomery41 min
Aug 3, 6:20 PM CDTSpecial Weather StatementBMXElmore40 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.